Thunderstorm Wind, Alleghany
- When
- September 27, 3:55 PM EST
- Where
- Alleghany County, West Portion
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.767, -80.150
Heavy thunderstorm rains caused mudslides that closed Route 18 near Covington. Thunderstorm winds downed trees across western Alleghany County, 5 miles north of Eagle Rock, and in and around Chatham.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 27th produced damaging winds and flash flooding.Heavy thunderstorm rains caused mudslides that closed Route 18 near Covington. Heavy thunderstorm rains also caused flash flooding in central Giles County with several roads closed, and Grey Sulfur Road washed out.Thunderstorm winds downed trees across western Alleghany County, 5 miles north of Eagle Rock, and in and around Chatham.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 27, 1:30 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED TO ADD FFA NATIONAL WEATHER SERVICE BLACKSBURG, VA 230 PM EDT SAT SEP 27 2003 SHORT TERM... FRONT SLOWER THAN PREVIOUSLY PROGGED AND WILL TAKE MUCH OF THE NIGHT TO CROSS THE ENTIRE CWA. AHEAD OF THE FRONT SHRA/TSRA LIKELY FROM THE FOOHTILLS WESTWARD WITH OCCURRENCE DURING FAVORABLE TIME OF DAY. EXPECTING AT LEAST SCATTERED CONVECTION TO CONTINUE INTO THE PIEDMONT THIS EVENING...BUT SHOULD BE WEAKENING IN INTENSITY AND COVERAGE WITH LOSS OF DAYTIME HEATING. WILL CONT THE FFA FOR ROCKBRIDGE AND AMHERST COUNTIES THROUGH MIDNIGHT WHERE FFG OF 1.5 IN AN HOUR AND RECENT FLOODING MAKES THEM SUSCEPTIBLE. SUNDAY STRONG CAA TAKING PLACE WITH INCREASING LOW LEVEL MOISTURE INTO THE WESTERN UPSLOPE COUNTIES. HAVE REINTRODUCED CHC SHOWERS IN FAVORED LOCATIONS FOR THE AFTERNOON. EXPECTING A VERY WIDE RANGE IN TEMPS WITH 50S IN THE WEST WITH CLOUDS TO 70S IN THE EAST WITH STRONG DOWNSLOPING AND SUNSHINE. SPN LONGER TERM... STRONG CAA CONTINUES INTO SUN NIGHT. GFS IS A LITTLE WARMER...AND ETA A LITTLE COLDER...THAN MODEL RUNS YESTERDAY. BOTH BRING AROUND ZERO AT 850 MBS INTO THE MTNS...WITH PLENTY OF LL MOISTURE. HOWEVER...LL WINDS ARE MORE WESTERLY LATE SUN NIGHT- NOT THE BEST UPSLOPE. DECIDED TO EXTEND THE SLIGHT CHC RW- THRU THE NIGHT IN UPLSOPE AREAS THOUGH. MOS LOWS FROM THE UPPER 30S MTNS TO M-U 40S PIEDMONT LOOK GOOD. LOOKS LIKE CLOUDS WILL HANG ON IN UPSLOPE AREAS THRU THE DAY MONDAY...AND WITH THE FAIRLY STRONG CAA...MAX TEMPS HAD TO BE LOWERED. HIGHS MONDAY WILL BE ABOUT 15 DEGS BELOW NORMAL. HIGH PRS BUILDS INTO THE SRN APPLNS TOWARD TUE MORN. LOOKS NOW LIKE THE TIMING WILL NOT PROVIDE VERY GOOD RADIATION CONDS...SO LESS OF A THREAT OF FROST/FREEZE. HAVE KEPT LOWS ABOUT THE SAME IN THE MTNS- MID 30S MOST AREAS. TIMING OF NEXT FNT IS A LITTLE SLOWER...BUT THE GFS SHOWS AN AREA OF LIGHT PCPN AHEAD OF A DIGGING VORT MAX AND THE BULK OF THIS PCPN IN THE MTNS LATE TUE NIGHT/WED MORN. ONCE AGAIN...STRONG CAA BEHIND THIS FNT WED NIGHT INTO THU. HAVE DISCOUNTED THE GFS 850 MB TEMPS OF -6C IN THE WV MTNS...BUT DID LOWERE TEMPS CONSIDERABLY. JJ FCSTID = 6 ROA 57 71 46 63 / 60 10 10 10 LYH 59 73 45 65 / 60 10 10 10 DAN 61 77 48 68 / 50 20 10 10 BLF 49 56 39 50 / 60 20 30 10 LWB 48 56 39 48 / 60 20 30 10 BCB 52 65 41 56 / 60 10 10 10 TNB 51 63 39 53 / 60 10 10 10 .RNK... NC...NONE. VA...FLOOD WATCH FO VAZ024-035. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 435 AM EDT SAT SEP 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY-TONIGHT A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT ACROSS THE REGION THROUGH THIS EVENING. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND SOME HAIL. PLEASE REFER TO THE SEVERE WEATHER OUTLOOK...WBCSPSRNK...FOR MORE INFORMATION ON THIS DEVELOPING WEATHER SITUATION. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-280600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 112 PM EDT SAT SEP 27 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING... A STRONG COLD FRONT WILL MOVE EAST ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF THE FRONT...ACROSS THE MOUNTAINS THIS AFTERNOON...BEFORE SPREADING INTO THE PIEDMONT BY EARLY TONIGHT. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ESPECIALLY IF THE STORMS ORGANIZE INTO MORE OF A SQUALL LINE FEATURE LATER TODAY. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
VAZ014-271900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 222 PM EDT SAT SEP 27 2003 SHOWERS AND SCATTERED THUNDERSTORMS WITH A FEW CLOUD TO GROUND LIGHTNING STRIKES WILL TRACK ACROSS NORTHERN MONTGOMERY COUNTY THROUGH 3 PM. LOCATIONS SUCH AS PRICES FORK...BLACKSBURG...AND MCDONALDS MILL WILL BE AFFECTED BY THESE STORMS. NOGUEIRA
NCZ001-002-018-VAZ007-009>020-WVZ042>045-272130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 415 PM EDT SAT SEP 27 2003 ...THUNDERSTORMS WITH VERY HEAVY RAIN IN THE AREA... AT 415 PM...RADAR SHOWED NUMEROUS THUNDERSTORMS MOVING NORTHEASTWARD THROUGH THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND SOUTHEAST WEST VIRGINIA. THESE STORMS WERE PRODUCING RAINFALL OF 1 TO 2 INCHES IN AN HOUR. THIS WILL LIKELY CAUSE SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THERE IS A POTENTIAL FOR SOME LOCATIONS TO RECEIVE AROUND 3 INCHES OF RAIN IF STORMS MOVE REPEATEDLY OVER THE SAME AREA. THIS COULD CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS...AND LOCALIZED FLOODING. IN ADDITION...IN ANY URBAN AREAS THAT THESE STORMS PASS THROUGH... THERE WILL BE MINOR STREET FLOODING. IN ADDITION TO THE HEAVY RAIN...A FEW OF THESE STORMS WILL HAVE FREQUENT DANGEROUS LIGHTNING STRIKES...AND MAY HAVE WIND GUSTS TO 40 MPH. THE STRONGEST STORMS THROUGH 5:30 PM WILL BE OVER THE GREENBRIER VALLEY OF WEST VIRGINIA...AND INTO THE ALLEGHANY HIGHLANDS OF VIRGINIA. MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY IN THE HEAVY SHOWERS...AND WATCH FOR FLOODED ROADWAYS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. JJ
The Roanoke radar (KFCX), 83 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337734, 5337733, 5337736, 5337735, 5337737.